Hail, Sussex
- When
- July 23, 11:37 AM EST
- Where
- Sussex County, Hainesville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.250, -74.820
Quarter size hail fell from a severe thunderstorm in Hainesville (Sandyston Township).
A warm front that was moving through the state into New England helped trigger strong to locally severe thunderstorms in the northern half of new Jersey during the afternoon of the 23rd. Besides pockets of damaging winds, the severe thunderstorms were prolific hail producers.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A warm front that was moving through the state into New England helped trigger strong to locally severe thunderstorms in the northern half of new Jersey during the afternoon of the 23rd. Besides pockets of damaging winds, the severe thunderstorms were prolific hail producers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 23, 9:26 AM EST, 2 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1026 AM EDT MON JUL 23 2012 .SYNOPSIS... A WEAK COLD FRONT WILL APPROACH THE REGION EARLY TODAY AND GRADUALLY DISSIPATE. MEANWHILE, A STRONGER COLD FRONT WILL ADVANCE THROUGH THE GREAT LAKES REGION TONIGHT AND TRACK INTO OUR AREA TUESDAY. THIS FRONT EVENTUALLY STALLS TO OUR SOUTH WEDNESDAY AS HIGH PRESSURE BRIEFLY INFLUENCES OUR AREA. FROM THURSDAY INTO FRIDAY, A WARM FRONT WILL APPROACH AND LIFT NORTHWARD THROUGH THE REGION, FOLLOWED BY A COLD FRONT FROM THE WEST TRACKING ACROSS THE MID ATLANTIC AROUND SATURDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... ONLY MINOR CHANGES WERE NEEDED FOR THE LATE MORNING FCST UPDATE. LOW CLOUDS ARE LINGERING ACROSS PARTS OF THE DELAWARE VALLEY AND SRN NJ. SCATTERED SHOWERS AND TSTMS ARE EXPECTED THI AFTERNOON...MOSTLY ACROSS THE NRN HALF OF THE AREA. THE SLIGHT RISK AREA ON THE DAY1 OUTLOOK HAS EXPANDED TO COVER MOST OF THE AREA. THE HWO WAS REISSUED TO REFLECT THIS. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/... CONVECTION WILL BE THE FORECAST PROBLEM FOR THIS PERIOD ONCE AGAIN. THE EVENING CONVECTION SHOULD DIE OFF SOUTH...BUT ACROSS THE NORTH THE CONVECTION MAY STILL HAVE SOME ORGANIZATION DUE TO INCREASING SHEAR. A CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE INCLUDED FOR BOTH OF THE ABOVE. THE NEXT CONVECTIVE QUESTION COMES LATE TONIGHT AND EARLY TUESDAY MORNING. MODELS ARE STILL POINTING TO THE POTENTIAL FOR ORGANIZED CONVECTION (IN THE FORM OF AN MCS?) POSSIBLY AFFECTING NORTHWEST AREAS. INSTABILITY SHOULD BE ELEVATED ACROSS THE ABOVEMENTIONED AREA BY 0900 UTC TUESDAY...AND THIS IS SHOWN BY MODEL SOUNDINGS. WHILE 45 KNOTS OF WIND COULD BE AVAILABLE AT 850 MB WITH THE POSSIBLE MCS... MOIST (AND STABILIZING) LOW LEVELS COULD MITIGATE THE THREAT OF GUSTY WINDS. SINCE IT IS UNCLEAR JUST HOW MUCH OF AN IMPACT THIS CONVECTIVE POTENTIAL COULD HAVE...NO ENHANCED WORDING WILL BE INTRODUCED INTO THE FORECAST NOW. PERHAPS THE GREATER THREAT MAY BE HEAVY RAIN...AS PRECIPITABLE WATER VALUES PEAK NEAR 1.85 INCHES. STORM MOTION SHOULD BE SUFFICIENT TO LEAVE THE FLASH FLOOD THREAT LOW...AND GUIDANCE NUMBERS ARE STILL FAIRLY HIGH. LOWS WERE BASED MAINLY ON A BLEND OF MOS NUMBERS AND THE PREVIOUS FORECAST. && .LONG TERM /TUESDAY THROUGH SUNDAY/... TO START THE LONG TERM, A COLD FRONT WILL BE APPROACHING THE REGION FROM AROUND THE GREAT LAKES. THERE COULD BE SOME SCATTERED ONGOING SHWR/T-STORM ACTIVITY AROUND DAYBREAK TUESDAY AS SOME MODELS STILL SHOW A POSSIBLE REMNANT MCS MAKING IT INTO THE AREA OVERNIGHT MONDAY INTO THE EARLY MORNING OF TUESDAY. FROM THERE, THE COLD FRONT PROGRESSES INTO THE REGION DURING TUESDAY, BUT THERE CONTINUE TO BE ENOUGH MODEL DIFFERENCES WITH THE FRONTAL PASSAGE THAT CONFIDENCE IN THE COVERAGE AND STRENGTH OF THE CONVECTION IS BELOW AVERAGE. BOTH THE GFS AND ECMWF SHOW A VORT MAX DIVING SOUTH IN THE NORTHWEST FLOW ALOFT, PASSING OVER THE DELMARVA REGION AND SOUTHERN NJ. THIS IS ALSO THE REGION WHERE MU CAPES ARE PROGGED TO BE THE HIGHEST. HOWEVER, DURING THE COURSE OF THE DAY THE MODELS SHOW NEGATIVE THETA E ADVECTION. FOR NOW, WE HAVE DECIDED TO MAINTAIN THE SLIGHT CHANCE TO CHANCE POPS FOR CONVECTION, WITH THE HIGHER POPS NEAR AND OVER THE DELMARVA REGION. THERE IS STILL THE POTENTIAL FOR SOME STORMS TO PRODUCE GUSTY WINDS AND HEAVY RAIN GIVEN THE ENVIRONMENTAL CONDITIONS, BUT WITH BELOW AVERAGE CONFIDENCE IN STORM COVERAGE, WE HAVE NOT YET INCLUDED THESE ELEMENTS IN THE GRIDS AND WILL CONTINUE TO MAKE A MENTION IN THE HWO. IN ADDITION TO THE PROGGED CONVECTIVE ACTIVITY, TUESDAY WILL BE A VERY WARM AND FAIRLY HUMID DAY. WARM WESTERLY WINDS AHEAD OF THE SURFACE COLD FRONT WILL PUSH MAX TEMPERATURES INTO THE LOWER 90S FOR MOST AREAS. HOWEVER THIS COULD DEPEND ON HOW MUCH LEFTOVER CLOUD COVER REMAINS FROM ANY EARLY MORNING CONVECTIVE ACTIVITY. DEWPOINTS ARE PROGGED TO BE FALLING DURING THE DAY, AND THUS WE EXPECT TO FALL BELOW CRITERIA FOR ANY HEAT RELATED HEADLINES. HOWEVER, WE WILL STILL MAKE A MENTION OF THIS CONCERN IN THE HWO. BEHIND THIS COLD FRONTAL PASSAGE, HIGH PRESSURE IS PROGGED TO BRIEFLY RETURN OVER THE REGION FOR WEDNESDAY. AMPLE SUN IS EXPECTED FOR THE FCST AREA ALONG WITH A COOLER, DRIER AIRMASS IN PLACE. DEWPOINTS ARE FORECAST TO BE IN THE 50S. THIS WILL NOT LAST FOR LONG, HOWEVER, AS A WARM FRONT IS FCST TO APPROACH AND ADVANCE THROUGH THE REGION THURSDAY INTO FRIDAY. FOR THE MOST PART, CHANCE POPS HAVE BEEN MAINTAINED FOR SCATTERED SHWR/T-STORM ACTIVITY IN THIS TIMEFRAME. UNSETTLED WEATHER WILL CONTINUE THEN FOR THE FCST AREA INTO SATURDAY AS A COLD FRONT APPROACHES FROM THE WEST AND PASSES THROUGH THE REGION. CHANCE POPS WERE ALSO RETAINED FOR CONVECTIVE ACTIVITY. FOLLOWING THE FRONTAL PASSAGE, THE MODELS SHOW AN AREA OF HIGH PRESSURE BUILDING INTO THE REGION, AND A PRECIP FREE FCST IS MAINTAINED ON SUNDAY. FOR TEMPERATURES, A BLEND OF HPC GUIDANCE AND CONTINUITY WAS USED FOR MUCH OF THE LONG TERM. && .AVIATION /14Z MONDAY THROUGH FRIDAY/... THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY AND SURROUNDING AREAS. LOW CLOUDS CONTINUW TO LINGER ACROSS PARTS OF THE DELAWARE VALLEY WITH CIGS MOSTLY LOW MVFR/HIGH IFR. THESE WILL MIX OUT SHORTLY AS SFC WINDS CONTINUE TO PICK-UP AND THE SUN CONTINUES TO HEAT THE SFC. SCATTERED SHOWERS/TSTMS ARE EXPECTED LATER THIS AFTERNOON. LOW CONFID TIMING/LOCATION. TAFS FROM EARLIER SEEM OK ATTM. OUTLOOK... TUESDAY...MAINLY VFR CONDITIONS EXPECTED. SCATTERED SHWR/T-STORM ACTIVITY MAY CREATE LOCAL MVFR CONDITIONS FOR A TIME, ESPECIALLY FOR SOUTHERN LOCATIONS. TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...VFR CONDITIONS. THURSDAY...VFR CONDITIONS FOR MUCH OF THE DAY. SCATTERED SHWRS/T-STORMS MAY PRODUCE SOME MVFR IN THE LATTER PART OF THE DAY. THURSDAY NIGHT THROUGH FRIDAY...SHWR/T-STORM ACTIVITY ASSOCIATED WITH A WARM FRONT IS EXPECTED TO YIELD MVFR OR EVEN IFR FOR A TIME. && .MARINE... SEA AND BAY BREEZES MAY BE ABLE TO DEVELOP LATER THIS MORNING OR EARLY THIS AFTERNOON...BEFORE THE GRADIENT FLOW STARTS TO INCREASE. THE SUPERIMPOSITION OF THE SEA AND BAY BREEZE CIRCULATIONS COULD RESULT IN SOUTH TO SOUTHWEST WIND GUSTS NEAR 20 KNOTS ACROSS SOUTHERN OCEAN WATERS AND THE DELAWARE BAY LATE THIS AFTERNOON. HOWEVER...WIND GUSTS ARE NOT EXPECTED TO EXCEED 25 KNOTS...SO NO MARINE HEADLINES ARE ANTICIPATED. WINDS SHOULD BACK OFF LATE THIS EVENING...THOUGH THIS MAY BE A SLOWER PROCESS ON THE DELAWARE BAY THAN OVER THE OCEAN WATERS. THE SOUTH TO SOUTHWEST FETCH COULD BRING SEAS OVER THE NORTHERN OCEAN WATERS CLOSER TO 4 FEET...BUT THIS COULD JUST BE THE NORMAL WAVEWATCH OVERESTIMATION OF SEAS ON THE SOUTH SOUTHWEST FLOW. NO HEADLINES ARE EXPECTED. OUTLOOK... IN THE EXTENDED PERIOD, THE BEST OPPORTUNITY OF REACHING SCA CRITERIA LOOKS TO BE THURSDAY NIGHT INTO EARLY FRIDAY WITH A WARM FRONT PASSING THROUGH THE REGION. WIND GUSTS AND SEAS ARE FORECAST TO JUST MEET CRITERIA AT THIS TIME. OTHERWISE, WINDS AND SEAS ARE EXPECTED TO BE SUB-SCA DURING THE EXTENDED. && .RIP CURRENTS... OUR SPOTTER ON LONG BEACH ISLAND IS REPORTING A MODERATE SOUTH TO NORTH CURRENT. THIS COMBINED WITH THE SOUTHEAST SWELL WILL RESULT IN A MODERATE RISK OF RIP CURRENTS...ESPECIALLY AROUND THE TIME OF TIDE CHANGE. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...KLINE NEAR TERM...O'HARA SHORT TERM...HAYES LONG TERM...KLINE AVIATION...KLINE/O'HARA MARINE...HAYES/KLINE RIP CURRENTS...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 956 AM EDT MON JUL 23 2012 DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-060>062-067>071-241400- NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT- CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 956 AM EDT MON JUL 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A FEW THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND LOCALLY HEAVY RAINFALL ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. DEZ004-NJZ014-024>026-241400- DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY- COASTAL ATLANTIC-COASTAL OCEAN- 956 AM EDT MON JUL 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...TODAY AND TONIGHT. THERE IS A MODERATE RISK FOR RIP CURRENTS TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A FEW THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND LOCALLY HEAVY RAINFALL ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. ANZ430-431-450>455-241400- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 956 AM EDT MON JUL 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A FEW THUNDERSTORMS COULD PRODUCE GUSTY WINDS ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1126 AM EDT MON JUL 23 2012
NJZ001-231700-
SUSSEX NJ-
1126 AM EDT MON JUL 23 2012
...A STRONG THUNDERSTORM MAY AFFECT SUSSEX COUNTY...
AT 1123 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 27 MILES NORTHEAST OF SCRANTON...MOVING EAST AT
30 MPH. THE THUNDERSTORM WILL BE NEAR MONTAGUE...HAINESVILLE AROUND
1215 PM...HIGH POINT AROUND 1230 PM...SUSSEX...HAMBURG AROUND 1245
PM...VERNON VALLEY AND HIGHLAND LAKE AROUND 100 PM. THE STRONGEST
PART OF THIS SMALL THUNDERSTORM CLUSTER MIGHT STAY NORTH OF THE
COUNTY.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM EVEN IF THIS
STRONGEST PART STAYS NORTH OF THE BORDER. SMALL HAIL IS ALSO POSSIBLE.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO
NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.
LAT...LON 4123 7441 4109 7448 4105 7454 4125 7487
4129 7484 4135 7476 4136 7469
TFGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1219 PM EDT MON JUL 23 2012
NJZ001-231715-
SUSSEX NJ-
1219 PM EDT MON JUL 23 2012
...A STRONG THUNDERSTORM WILL AFFECT SUSSEX COUNTY...
AT 1214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF MONTAGUE...MOVING EAST AT 20
MPH. THE THUNDERSTORM WILL BE NEAR HAINESVILLE...MONTAGUE AROUND 1230
PM...HIGH POINT AROUND 1245 PM...SUSSEX...HAMBURG AROUND 100 PM...
VERNON VALLEY AND HIGHLAND LAKE AROUND 115 PM.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM AS WELL AS SMALL
HAIL.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO
NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.
LAT...LON 4121 7437 4119 7437 4109 7449 4116 7490
4121 7487 4124 7487 4129 7484 4135 7476
4136 7471 4136 7468
TFGThe Binghamton radar (KBGM), 143 km away, was scanning. The volume nearest the first event began at 16:36 UTC.
12 hail, 4 thunderstorm wind, 1 lightning. Local standard time, as filed.
Quarter size hail fell from a severe thunderstorm in Hainesville (Sandyston Township).
A lightning strike injured two campers in Sandyston Township. The bolt struck a pine tree and traveled into the foundation of a cabin at the Lindley C. Cook 4H Camp in Stokes State Forest. A 12-year-old camper and an 18-year-old counselor were injured.
A severe thunderstorm knocked down several trees in Sandyston Township.
A second severe thunderstorm dropped half dollar size hail in Sandyston Township.
Quarter size hail fell from a severe thunderstorm in Walpack Township.
A severe thunderstorm dropped quarter size hail in Crandon Lakes.
A severe thunderstorm dropped quarter size hail in Stillwater Township.
A severe thunderstorm knocked down numerous trees in Walpack Township.
A thunderstorm dropped nickel size hail in Branchville Borough.
A severe thunderstorm knocked down a few trees in Andover.
A thunderstorm dropped nickel size hail in Schooleys Mountain (Washington Township). .
A severe thunderstorm dropped quarter size hail in Washington Township.
A thunderstorm dropped nickel size hail in Chester Township.
Severe thunderstorms knocked down several trees and wires across the northern tier of Somerset County.
A severe thunderstorm dropped half dollar size hail in Bedminster Township.
A severe thunderstorm dropped quarter size hail in Basking Ridge (Bernards Township).
A severe thunderstorm dropped quarter size hail in Martinsville (Bridgewater Township).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2012Every state in 2012This day in weather historyWarnings in New Jersey, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405199, 405198, 405236, 405200, 405231, 405205, 405208, 405237, 405210, 405240, 405213, 405223, 405216, 405241, 405225, 405226, 405228.